Virginia, 2015

Hail and Damaging Winds in Virginia, June 17, 2015

June 17, 2015 · NWS RNK · 25 events in 9 counties and zones

Scattered severe thunderstorms developed during the afternoon and evening as a strong upper level disturbance passed across the central Appalachians. Thunderstorm activity was especially enhanced due to strong surface convergence east of the Blue Ridge Mountains as high pressure in the low levels wedged southward from New England, providing easterly wind flow across the Piedmont, with…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$69,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Scattered severe thunderstorms developed during the afternoon and evening as a strong upper level disturbance passed across the central Appalachians. Thunderstorm activity was especially enhanced due to strong surface convergence east of the Blue Ridge Mountains as high pressure in the low levels wedged southward from New England, providing easterly wind flow across the Piedmont, with southwesterly winds observed around 3000 feet above the surface. Upper level ridging across the southeast and mid-Atlantic states supported strong surface heating, which allowed CAPE (Convective Available Potential Energy) values to exceed 2000J/Kg across much of the region. Mid-level winds across the northern half of the forecast area increased to around 40 knots during the afternoon, aiding in storm organization, while deep tropical moisture across the region pooling ahead of the front aided in producing strong wind gusts due to increased precipitation loading in the downdrafts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 17, 2:25 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 17, 2:25 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT WED JUN 17 2015

.SYNOPSIS...
HIGH PRESSURE ACROSS THE SOUTHEAST STATES WILL REMAIN IN PLACE FOR
THE REMAINDER OF THIS WEEK. A WEAK FRONT OVER THE AREA WILL
OSCILLATE ACROSS THE REGION INTO THE WEEKEND AND BE THE MAIN FOCUS
FOR SHOWERS AND THUNDERSTORMS. THIS BOUNDARY WILL LIKELY INTERACT
WITH MOISTURE FROM THE REMNANTS OF TROPICAL DEPRESSION BILL TO
BRING MORE WIDESPREAD SHOWERS AND STORMS INTO THE WEEKEND.
&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 200 PM EDT WEDNESDAY...

MAIN CONCERN CONTINUES WITH CONVECTIVE COVERAGE INTO THIS EVENING AS
INITIAL OUTFLOW UNDER A PASSING WAVE TO THE NORTH SLIDES EAST CROSSING
THE BLUE RIDGE LATE THIS AFTERNOON AND INTO THE PIEDMONT BY EARLY
EVENING. THIS ALONG THE RESIDUAL WEAK FRONT ACROSS THE CENTRAL CWA THAT
WILL SLOWLY LIFT BACK NE AS A WARM FRONT AS THE WAVE PASSES OVERNIGHT.
INSTABILITY NORTH OF THE BOUNDARY REMAINS QUITE WEAK WITH BEST FOCUS
ALONG AND JUST SOUTH OF THE FRONT WHERE SEEING SOMEWHAT HIGHER CAPES
POOL NORTHWARD.

SOME OF THE LATEST SHORT TERM SOLUTIONS ORGANIZE THINGS A BIT MORE IN
THE NEXT FEW HOURS AS THE FLOW ALOFT BACKS A BIT SO KEEPING HIGH
CHANCE/LOW LIKELYS WEST EARLY ON WITH CHANCES ELSEWHERE FOR MORE
ISOLATED POP UP STORMS BUT QUITE IFFY. OTHER QUESTION WITH POTENTIAL
FOR ANOTHER UPSTREAM CONVECTIVE CLUSTER TO SLIDE SE LATER THIS EVENING
AS THE FRONT LIFTS FARTHER NORTH AND CONVERGENCE INCREASES OVER THE NE
SECTIONS. LATEST GUIDANCE STILL ATTEMPTS TO FOLD THIS FEATURE DOWN EAST
OF THE BLUE RIDGE BUT AGAIN POSSIBLY OVERDONE. THUS KEEPING IN HIGHER
POPS NE FOR NOW GIVEN UNCERTAINTY WHILE DECREASING FROM SW TO NE BY
MIDNIGHT...REACHING ONLY SLIGHT CHANCES AT BEST ACROSS MOST SECTIONS
LATE. SOME PATCHY FOG POSSIBLE WHERE HEAVIER DOWNPOURS DO OCCUR...OTRW
ANOTHER WARM/MUGGY NIGHT WITH LOWS MOSTLY 65-72.

WAVE EXITS BY EARLY THURSDAY WITH THE WARM FRONT SHIFTING TO THE NORTH
ALLOWING MUCH OF THE REGION TO SLIP INTO AN AREA OF WEAK SINKING MOTION
AIDED BY DEEP WESTERLY FLOW AND GOOD MIXING UNDER WEAK CAPPING ALOFT.
THIS SHOULD ACT TO SUPPRESS MOST CONVECTION WITH BEST CHANCES PERHAPS
OVER THE FAR NORTH WITH A FAINT WAVE PASSING...AND ALONG THE NW SLOPES
PER LOW LEVEL CONVERGENCE. NAM REMAINS THE WETTEST IN HAVING MORE
CONVECTION OVER THE FAR WEST WHILE MOST OTHER SOLUTIONS LACKING MUCH
MORE THAN ISOLATED MOUNTAIN COVERAGE. THUS WILL ONLY INCLUDE A SLIGHT
MENTION EAST OF THE BLUE RIDGE THURSDAY WITH CHANCE COVERAGE DEVELOPING
LATE IN THE DAY WEST WHICH MAY STILL BE OVERDONE. OTRW THE MAIN ASPECT
WILL AGAIN BE WITH THE HEAT AS 85H TEMPS RETURN TO AROUND +22-23C WHILE
DECENT DOWNSLOPING KICKS IN UNDER MAINLY SUNNY SKIES EAST. THIS COULD
PUSH HIGHS INTO THE MID/UPPER 90S SE AND CLOSE TO 90 WEST PENDING
DEGREE OF EARLY CLOUDS AND LATER ISOLATED SHRA/TSRA. THIS SHOULD ALSO
BUMP HEAT INDICES BACK CLOSE TO 100 IN THE PIEDMONT DURING THE
AFTERNOON.
&&

.SHORT TERM /THURSDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 330 PM EDT WEDNESDAY...

UPPER PATTERN WILL FEATURE LOW AMPLITUDE QUASI ZONAL FLOW KEEPING THE
JET STREAM TO OUR NORTH. THIS WILL KEEP AN OLD FRONTAL BOUNDARY
WAVERING THROUGH THE REGION. WITH THE BOUNDARY IN THE AREA COMBINED
WITH ABUNDANT MOISTURE WE WILL CONTINUE TO SEE DIURNALLY BIASED
CONVECTION WITH HEAVY RAIN BECOMING AN INCREASING THREAT AS TROPICAL
MOISTURE FROM THE REMNANTS OF TS BILL AFFECT THE REGION THIS WEEKEND.
DYNAMIC ENERGY ASSOCIATED WITH THE TS REMNANTS SLIDE BY TO OUR NORTH
SATURDAY NIGHT WHICH LOOKS TO KEEP THE HEAVIEST PRECIPITATION JUST
OUTSIDE OF OUR AREA. HOWEVER...ENHANCING LOW LEVEL WINDS MAY ALLOW SOME
CONVECTIVE ELEMENTS TO BECOME MORE ORGANIZED AND POSE A MARGINAL SEVERE
THREAT.

THERE WILL BE NO CHANGE IN AIRMASS BUT TEMPERATURES WILL LIKELY BE A
FEW DEGREES COOLER DUE TO INCREASED CLOUD COVER AND PRECIPITATION.
&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 330 PM EDT WEDNESDAY...

ON MONDAY THE TS REMNANTS WILL BE OFF THE NEW ENGLAND COAST AND GETTING
ABSORBED BY ANOTHER LOW/FRONTAL SYSTEM SWEEPING THROUGH THE NORTHEAST.
THERE IS NOTHING TO PUSH THIS FRONT THROUGH OUR REGION SO IT WILL
SIMPLY PIVOT/MEANDER ACROSS THE AREA AS THE UPPER PATTERN STARTS TO
AMPLIFY AGAIN WITH A RIDGE BECOMING REESTABLISHED OVER THE EASTERN US.
THIS WILL KEEP US LOCKED INTO THE HEAT WELL INTO NEXT WEEK. AS THE
UPPER RIDGE BUILDS IN FROM THE WEST THIS MAY BE ENOUGH TO GRADUALLY
NUDGE THE FRONTAL BOUNDARY TO THE NORTHEAST. HOWEVER...IT APPEARS THAT
THE BOUNDARY WILL LINGER OVER THE REGION THROUGH THE FIRST PART OF NEXT
WEEK AND LEAVE US VULNERABLE TO UPSTREAM MCS DEVELOPMENT SLIDING INTO
THE REGION FROM THE NORTHWEST. WITHOUT ANYTHING DEFINITIVE TO LATCH ON
TO WILL KEEP POPS LOW AND WAIT FOR THE SITUATION TO DEFINE ITSELF
OVER THE NEXT FEW DAYS.
&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 1235 PM EDT WEDNESDAY...

EARLY MID DECK CONTINUING TO FADE TO MORE OF A SCATTERED TO BROKEN
CU FIELD ACROSS THE REGION EARLY THIS AFTERNOON AHEAD OF AN OLD
UPSTREAM OUTFLOW BAND APPROACHING FROM THE WEST. INCREASING
INSTABILITY AHEAD OF THIS FEATURE SHOULD LEAD TO MORE CONVECTIVE
DEVELOPMENT THROUGH MID/LATE AFTERNOON WITH ORGANIZED CLUSTERS OF
STRONGER STORMS POSSIBLE. THIS WILL MAKE FOR PERIODS OF MVFR TO
IFR ESPCLY ACROSS THE VA/WEST VA LOCATIONS WHERE WILL CARRY EITHER
A PREVAILING SHRA OR TEMPO GROUP FOR SHOWERS AND STRONGER STORMS
THROUGH EARLY THIS EVENING. STORMS MAY TEND TO ORGANIZE AND SPILL
EAST OF THE MOUNTAINS DURING THE MID/LATE AFTERNOON HOURS WITH
MUCH OF THIS AFFECTING THE KBCB-KROA-KLYH CORRIDOR. SINCE ALREADY
RUNNING WITH PREVAILING MVFR IN TSRA WILL KEEP MENTION ESPCLY
SINCE CHANCES OF SEEING A BAND OR CLUSTER OF STORMS IMPACT THESE
SITES APPEARS HIGHER. EXPECT LESS OF A CHANCE AT KDAN BUT STILL
ENOUGH TO INCLUDE A VCTS GIVEN LIKELY SE TRAJECTORY OF TSRA LATER
ON. OTRW WILL KEEP VFR TO INIT MOST SPOTS BEFORE TRENDING DOWN
FROM WEST TO EAST THIS AFTERNOON. THE MAIN THREAT FROM THESE
STORMS WOULD BE STRAIGHT LINE WINDS BUT ALSO IFR VSBYS IN THE
HEAVIER DOWNPOURS.

COMPLEX OF STORMS MAY LINGER WITH ANOTHER POSSIBLY ARRIVING ACROSS
THE NORTH THIS EVENING...MAINLY AFFECTING KROA/KLYH PER LATEST
MODELS. OTHERWISE THINKING WILL SEE CONVECTION FADE WITH LOSS OF
HEATING WITH SOME PATCHY FOG AROUND AND PERHAPS A PERIOD OF
MVFR/IFR CONDITIONS WHERE HEAVIER EARLIER RAINFALL OCCURRED.

WAVE PASSES ON THURSDAY WITH MUCH OF THE REGION IN BETWEEN LIFT
SOURCES AND UNDER A DECENT WESTERLY FLOW THAT SHOULD LIMIT
CONVECTION TO THE MAINLY THE FAR WEST AND PERHAPS BLUE RIDGE LATE.
THUS RUNNING WITH OVERALL VFR IN SCATTERED TO BROKEN CU FIELDS
AFTER ANY EARLY FOG/STRATUS FADES WITH WEST WINDS AT 10-20 KTS.

NEXT IMPULSE ARRIVES FROM THE WEST FRIDAY AHEAD OF THE BILL
REMNANTS WITH PERHAPS ANOTHER ROUND OF MVFR IN AT LEAST WIDELY
SCATTERED AFTERNOON/EVENING STORMS.

EXTENDED AVIATION DISCUSSION...

FRONTAL BOUNDARY LOCATION WITH THE RIDGE OVER THE SOUTHEAST WILL BE
THE MAIN FOCUS OF WEATHER THRU THE WEEKEND ALONG WITH REMNANTS OF
BILL THAT SHOULD GET CAUGHT INTO THE UPPER FLOW AROUND THE RIDGE BY
THE END OF THE WEEK. THIS COULD RESULT IN MORE NUMEROUS SHOWERS AND
THUNDERSTORMS FRIDAY NIGHT AND SATURDAY...AND MORE WIDESPREAD MVFR
CONDITIONS. WEAK TROUGH CROSSES THE AREA SUNDAY WITH CONVECTION
BECOMING MORE ISOLATED DURING THE AFTERNOON/EVENING. OTRW OVERALL
VFR INTO MONDAY WITH ADDED ISOLATED CONVECTION POSSIBLE WITH YET
ANOTHER WEAK FRONT LINGERING OVER THE REGION.

OTHERWISE...EXPECT VFR EXCEPT THE TYPICAL FOG FORMATION AT LWB/BCB
AND AT TIMES LYH THROUGH THE WEEK EARLY MORNING TIME FRAME.

&&

.CLIMATE...
AS OF 320 PM EDT WEDNESDAY...

RECORD HIGHS FOR WEDNESDAY JUNE 17TH...

STATION RECORD HIGHS/YEAR
ROANOKE 96/1944
LYNCHBURG 96/1944
DANVILLE 99/1981
BLACKSBURG 88/1994
BLUEFIELD 86/2007
LEWISBURG 88/2014

RECORD HIGHS FOR THURSDAY JUNE 18TH...

STATION RECORD HIGHS/YEAR
ROANOKE 97/1925
LYNCHBURG 96/1944
DANVILLE 96/2007
BLACKSBURG 88/2014
BLUEFIELD 90/2007
LEWISBURG 89/2014

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/PM
NEAR TERM...JH
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...JH/PM
CLIMATE...JH/PM
Hazardous weather outlook, Jun 17, 2:08 PM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT WED JUN 17 2015

VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>044-507-508-
181915-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
308 PM EDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED CLUSTERS OR BANDS OF STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS AN UPPER LEVEL
DISTURBANCE PASSES TO THE NORTH. THE MAIN THREAT ASSOCIATED WITH
THESE STORMS WILL BE DAMAGING WINDS...ALTHOUGH LOCALLY HEAVY RAIN
WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
ESPECIALLY LATER SATURDAY INTO SUNDAY AS THE REMNANTS OF BILL
PASS TO THE NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-181915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-
308 PM EDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE PASSES TO THE
NORTH. THE MAIN THREAT ASSOCIATED WITH THESE STORMS WILL BE
DAMAGING WINDS...ALTHOUGH LOCALLY HEAVY RAIN WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED STRONG TO SEVERE THUNDERSTORMS COULD OCCUR LATER SATURDAY
INTO SUNDAY AS THE REMNANTS OF BILL PASS TO THE NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 17, 2:14 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT WED JUN 17 2015

VAZ007-WVZ042-172015-
TAZEWELL-MERCER-
314 PM EDT WED JUN 17 2015

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN TAZEWELL AND SOUTHWESTERN MERCER COUNTIES...

AT 312 PM EDT...A STRONG THUNDERSTORM WAS NEAR GARY...MOVING EAST AT
20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
POCAHONTAS...
BRAMWELL...
MONTCALM...
AND MERCER COUNTY AIRPORT.

THIS INCLUDES MERCER COUNTY AIRPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3724 8151 3726 8150 3725 8148 3727 8145
      3727 8142 3731 8140 3732 8137 3736 8135
      3740 8116 3727 8114 3726 8118 3722 8125
      3722 8128 3717 8127 3722 8155
TIME...MOT...LOC 1912Z 260DEG 16KT 3728 8154

RS
Special weather statement, Jun 17, 2:40 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT WED JUN 17 2015

VAZ019-023-172045-
ALLEGHANY-BOTETOURT-
340 PM EDT WED JUN 17 2015

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN BOTETOURT...CITY OF COVINGTON AND CENTRAL ALLEGHANY
COUNTIES...

AT 339 PM EDT...A STRONG THUNDERSTORM WAS NEAR EARLEHURST...MOVING
EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALLEGHANY...
COVINGTON...
CLIFTON FORGE...
JORDAN MINES...
AND EAGLE ROCK.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3788 7976 3774 7968 3772 7969 3769 7967
      3766 7968 3764 7965 3763 8003 3765 8002
      3766 8003 3763 8008 3763 8023 3764 8025
      3774 8026
TIME...MOT...LOC 1939Z 257DEG 20KT 3769 8019

RS
Special weather statement, Jun 17, 2:44 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT WED JUN 17 2015

VAZ034-172030-
BEDFORD-
344 PM EDT WED JUN 17 2015

...A STRONG THUNDERSTORM WILL AFFECT
WEST CENTRAL BEDFORD COUNTY...

AT 344 PM EDT...A STRONG THUNDERSTORM WAS NEAR BLUE RIDGE...MOVING
SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
BEDFORD...
MONTVALE...
AND THAXTON.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3734 7945 3732 7983 3735 7979 3737 7978
      3738 7977 3738 7979 3742 7975
TIME...MOT...LOC 1944Z 303DEG 13KT 3735 7978

RS
Special weather statement, Jun 17, 2:55 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 PM EDT WED JUN 17 2015

VAZ018-022-172100-
CRAIG-ROANOKE-
355 PM EDT WED JUN 17 2015

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN CRAIG...ROANOKE...CITY OF SALEM AND CITY OF ROANOKE
COUNTIES...

AT 355 PM EDT...A STRONG THUNDERSTORM WAS NEAR SINKING CREEK...MOVING
EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
SALEM CITY...
AND CATAWBA.

THIS INCLUDES THE SALEM FAIRGROUNDS AND ROANOKE REGIONAL AIRPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3742 8007 3741 8006 3733 7987 3731 7985
      3716 7995 3732 8026 3734 8027 3737 8033
      3736 8034 3745 8030
TIME...MOT...LOC 1955Z 280DEG 21KT 3736 8026

RS
Special weather statement, Jun 17, 3:14 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT WED JUN 17 2015

VAZ014-172115-
MONTGOMERY-
414 PM EDT WED JUN 17 2015

...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL MONTGOMERY COUNTY...

AT 414 PM EDT...A STRONG THUNDERSTORM WAS OVER MERRIMAC...MOVING EAST
AT 15 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
CHRISTIANSBURG...
SHAWSVILLE...
CROCKETT SPRINGS...
AND MERRIMAC.

THIS INCLUDES VIRGINIA TECH.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3719 8018 3712 8018 3709 8023 3708 8028
      3707 8029 3718 8050 3724 8047
TIME...MOT...LOC 2014Z 284DEG 15KT 3719 8045

RS
Special weather statement, Jun 17, 3:18 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT WED JUN 17 2015

VAZ034-172100-
BEDFORD-
418 PM EDT WED JUN 17 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BEDFORD COUNTY...

AT 417 PM EDT...A STRONG THUNDERSTORM WAS NEAR CHAMBLISSBURG...MOVING
EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM...ALONG WITH FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY
RAINFALL.

LOCATIONS IMPACTED INCLUDE...
BEDFORD...
HUDDLESTON...
MONETA...
D-DAY MEMORIAL...
AND CHAMBLISSBURG.

THIS INCLUDES THE NATIONAL D DAY MEMORIAL.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3710 7942 3708 7943 3724 7974 3733 7970
      3734 7935
TIME...MOT...LOC 2017Z 281DEG 9KT 3726 7966

RAB

The radar

The Roanoke radar (KFCX), 63 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 9 hail, 1 lightning. Local standard time, as filed.

Hail, Bedford

When
June 17, 3:27 PM EST
Where
Bedford County, 4.23 mi N of Moneta
Measured
0.88 in hail
Reported by
Public
Coordinates
37.241, -79.624

Dime to nickel-size hail was observed at Staunton River High School.

Thunderstorm Wind, Roanoke

When
June 17, 3:52 PM EST to 4:00 PM EST
Where
Roanoke County, 0.92 mi W of Vinton to 0.39 mi NNW of Vinton
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.281, -79.917

A tree was blown down near the intersection of Eastgate Road and Yeager Avenue and another tree was blown down on Vale Avenue. Three trees were snapped along Baldwin Avenue. Thunderstorm winds blew one tree down and caused damage to a home and a fence on Dunkirk Avenue.

Hail, Franklin

When
June 17, 4:36 PM EST
Where
Franklin County, 4.63 mi ESE of Burnt Chimney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.079, -79.750

Thunderstorm Wind, Franklin

When
June 17, 4:38 PM EST to 4:45 PM EST
Where
Franklin County, 5.79 mi NNE of Union Hall to 4.91 mi N of Union Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.078, -79.663

A tree was blown down on Lovely Valley Road and two trees were blown down on Blue Water Drive.

Hail, Franklin

When
June 17, 4:53 PM EST
Where
Franklin County, 2.75 mi WNW of Snow Creek
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.839, -79.799

Thunderstorm Wind, Franklin

When
June 17, 4:53 PM EST
Where
Franklin County, 5.3 mi N of Penhook
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.056, -79.621

Two trees were blown down on Ashmead Road near Scruggs Road.

Thunderstorm Wind, Pittsylvania

When
June 17, 5:01 PM EST
Where
Pittsylvania County, 2.43 mi NW of Worlds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.871, -79.615

Two trees were blown down on Smith Road.

Thunderstorm Wind, Pittsylvania

When
June 17, 5:29 PM EST
Where
Pittsylvania County, 2.39 mi SSW of Pullens
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.900, -79.522

A tree was uprooted on Oxford Road.

Hail, Henry

When
June 17, 5:30 PM EST
Where
Henry County, 1.09 mi W of Collinsville
Measured
1 in hail
Reported by
Public
Coordinates
36.721, -79.920

Hail, Martinsville (C)

When
June 17, 5:37 PM EST to 5:47 PM EST
Where
Martinsville (C) County, 1.31 mi ENE of Martinsville to 2.08 mi NE of Martinsville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.690, -79.850

Thunderstorm Wind, Pittsylvania

When
June 17, 5:37 PM EST to 5:38 PM EST
Where
Pittsylvania County, 1.03 mi E of Swansonville to 3.02 mi ENE of Whitmell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.732, -79.561

Three trees were blown down in spots along the Franklin Turnpike.

Thunderstorm Wind, Henry

When
June 17, 5:37 PM EST to 5:38 PM EST
Where
Henry County, 1.29 mi N of Villa Hgts to 1.27 mi N of Koehler
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.699, -79.919

One tree was blown down along Laurel View Drive, while another was blown down near the intersection of Stultz Road and Virginia Avenue.

Hail, Martinsville (C)

When
June 17, 5:37 PM EST
Where
Martinsville (C) County, 1.32 mi ENE of Martinsville
Measured
1 in hail
Reported by
Public
Coordinates
36.690, -79.850

Hail, Henry

When
June 17, 5:39 PM EST
Where
Henry County, 1.25 mi NE of Bassett Forks
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.740, -79.931

Thunderstorm Wind, Pittsylvania

When
June 17, 5:42 PM EST
Where
Pittsylvania County, 2.16 mi SW of Whittle
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.861, -79.411

Thunderstorm winds blew down several trees and destroyed a barn.

Hail, Henry

When
June 17, 5:50 PM EST
Where
Henry County, 2.13 mi E of Hilltop
Measured
1 in hail
Reported by
Public
Coordinates
36.701, -79.811

Thunderstorm Wind, Henry

When
June 17, 5:50 PM EST
Where
Henry County, 1.13 mi NNE of Old Liberty
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.664, -79.810

Thunderstorm winds blew down several trees and caused damage on the golf course at the Chatmoss County Club.

Hail, Henry

When
June 17, 5:55 PM EST
Where
Henry County, 1.12 mi W of Chatmoss
Measured
1 in hail
Reported by
Public
Coordinates
36.670, -79.800

Thunderstorm Wind, Pittsylvania

When
June 17, 5:56 PM EST
Where
Pittsylvania County, 1.8 mi ENE of New Design
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.640, -79.370

A tree was blown down along Twin Arch Drive.

Thunderstorm Wind, Pittsylvania

When
June 17, 5:58 PM EST
Where
Pittsylvania County, 1.92 mi NE of Kentuck
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.667, -79.273

A tree was blown down at the intersection of Kentuck Road and Burch Creek Road.

Lightning, Henry

When
June 17, 6:00 PM EST
Where
Henry County, 2.1 mi SSE of Fontaine
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.625, -79.849

A lightning strike triggered a structure fire on Eggleston Falls Road.

Thunderstorm Wind, Pulaski

When
June 17, 8:40 PM EST to 8:42 PM EST
Where
Pulaski County, 1.15 mi W of Wurno to 0.97 mi WSW of Wurno
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.067, -80.751

Several trees were snapped and the siding was blown off the side of a home. Wind damage occurred in a swath from Red Fox Lane to Twin Oaks Avenue. A few trees were also blown down on Peppers Fairy Road.

Thunderstorm Wind, Pulaski

When
June 17, 9:05 PM EST
Where
Pulaski County, 2.28 mi SSE of Simpkinstown
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.991, -80.560

A tree was blown down along Simpkinstown Road.

Thunderstorm Wind, Montgomery

When
June 17, 9:24 PM EST
Where
Montgomery County, 1.26 mi SSE of Riner to 1.45 mi SSE of Riner
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
37.054, -80.440

Several trees were blown down along Route 8.

Thunderstorm Wind, Floyd

When
June 17, 9:55 PM EST to 10:03 PM EST
Where
Floyd County, 3.72 mi ENE of Alum Ridge to 3.41 mi WNW of Floyd
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.941, -80.404

Two trees were blown down on Ridgeview Road and two trees were blown down on Wills Ridge Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571979, 573251, 571980, 573236, 571990, 573231, 573233, 573235, 573272, 571986, 571988, 571989, 573274, 571987, 573261, 573255, 573257, 573256, 571984, 571985, 571981, 573271, 571983, 573253, 573254.